Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Grand Rapids, MI

September 6, 2006Barry County, Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 6, 2006, 6:35 PM EDT for Barry County, Kalamazoo County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2006, 6:35 PM EDT (22:35 UTC)
Expired
Sep 6, 2006, 7:15 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Barry County, MI, Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:45 PM EDTHAIL 0.753 E Doster, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 062234
SVRGRR
MIC015-077-062315-
/O.NEW.KGRR.SV.W.0151.060906T2235Z-060906T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EDT WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 715 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RICHLAND...OR ABOUT 9 MILES EAST OF
  PLAINWELL...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHLAND PARK...RICHLAND AND HICKORY CORNERS BY 645 PM EDT
  SOUTH GULL LAKE...MIDLAND PARK AND GULL LAKE BY 650 PM EDT
  YORKVILLE BY 655 PM EDT
  HOWLANDSBURG BY 700 PM EDT
  GALESBURG BY 705 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4255 8547 4241 8562 4216 8530 4244 8530

$$

WDM
2 follow-up statements
000 
WWUS53 KGRR 062249
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
648 PM EDT WED SEP 6 2006

MIC015-062258-
/O.CAN.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/
BARRY MI-
648 PM EDT WED SEP 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532

$$

MIC077-062315-
/O.CON.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/
KALAMAZOO MI-
648 PM EDT WED SEP 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR KALAMAZOO COUNTY...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR YORKVILLE...OR ABOUT 7 MILES NORTHEAST OF
EASTWOOD...AND MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWLANDSBURG BY 655 PM EDT
  AUGUSTA AND GALESBURG BY 705 PM EDT
  CLIMAX BY 715 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532

$$

LAURENS
000 
WWUS53 KGRR 062309
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
709 PM EDT WED SEP 6 2006

MIC077-062319-
/O.EXP.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/
KALAMAZOO MI-
709 PM EDT WED SEP 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:45 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 6, 3:45 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT WED SEP 6 2006

.SHORT TERM...
AS EXPECTED...ISOLATED THUNDERSTORMS DEVELOPED THIS AFTERNOON...SOME
REACHING SEVERE LEVELS. AT THIS POINT...WE HAVE NOT ATTAINED SEVERE
REPORTS FROM THE TWO WARNINGS...BUT THE ELEVATED CORES WERE HIGH
ENOUGH FOR SEVERE HAIL. EXPECT THE ISOLATED SHOWERS AND STORMS TO
CONTINUE INTO THE EVENING BEFORE DISSIPATING TOWARD SUNSET OR
SHORTLY THEREAFTER. OVERNIGHT EXPECT A REPEAT OF THE AREAS OF FOG
ONCE AGAIN...GIVEN GOOD RADIATIONAL COOLING CONDITIONS. AFTER
TONIGHT...FOCUS IN THE SHORT TERM SWITCHES TO THE COLD FRONT THAT IS
PROGD TO DROP INTO THE AREA FROM THE NORTH FRIDAY AND FRIDAY NIGHT.
THE MODELS HAVE GOTTEN A BIT CLOSER IN THERE SOLUTIONS REGARDING
POSITION.

ON THURSDAY...THE COLD AIR REMAINS AT 500MB/S AND THERE IS A WEAK
SHORTWAVE SWINGING THROUGH THE AREA. THE 500MB AIR IS SLIGHTLY
WARMER HOWEVER AND HAVE DECIDED TO MAINTAIN THE DRY FORECAST. WE
WILL NEED TO MONITOR THE POTENTIAL FOR PRECIPITATION THURSDAY
AFTERNOON THOUGH AS WE COULD HAVE A REPEAT PERFORMANCE OF WHAT HAS
OCCURRED THE LAST TWO DAYS.

THURSDAY NIGHT...SHOULD BE THE MOST QUIET PERIOD OF THE SHORT TERM
AS WEAK RIDGING SLIDES OFF TO THE SOUTH AND SOUTHERLY FLOW TAKES
OVER. EXPECT PRECIP ASSOCIATED WITH THE APPROACHING FRONT TO REMAIN
NORTH OF THE AREA.

FRIDAY AND FRIDAY NIGHT...THE FRONT DROPS INTO THE FORECAST AREA
WITH TIME. CONVERGENCE ALONG THE FRONT AND SOME RESIDUAL MOISTURE
SHOULD BE ENOUGH FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.
USED A BLEND OF THE ETA AND THE GFS. THE FRONTAL BOUNDARY POSITION
DIFFERENCE IS ABOUT 100 MILES...WITH THE GFS FURTHER NORTH INTO OUR
AREA...WHILE THE ETA HAS THE FRONT PUSHING THROUGH NORTHERN INDIANA
AT 12Z SAT.

.LONG TERM...
THE FRONTAL BOUNDARY WILL CONTINUE TO SINK SSE SATURDAY AND WE WILL
STILL HAVE A CHC OF SHOWERS ACROSS OUR SOUTHERN CWA THROUGH SATURDAY
AFTERNOON. THE FCST FOR THE REMAINDER OF THE WEEKEND IS VERY TRICKY
SINCE THERE CONTINUE TO BE FAIRLY LARGE DISCREPANCIES IN MEDIUM
RANGE GUIDANCE IN HOW FAR SOUTH THE BOUNDARY WILL MAKE IT. FOR NOW
WE WILL STICK WITH A DRY FCST FROM SATURDAY NIGHT THROUGH SUNDAY
SINCE THE MAJORITY OF GUIDANCE AND TRENDS IMPLY THAT THE BOUNDARY
WILL IN FACT SINK SOUTH OF OUR AREA IN A WEAK NE FLOW REGIME AND
WITH WEAK SFC RIDGING IN PLACE.

BEYOND THAT FOR EARLY NEXT WEEK SOME MEDIUM RANGE GUIDANCE TRENDS
ARE BEGINNING TO SUGGEST THAT A COMBINATION OF A WEAK SFC LOW ALONG
WITH AN UPPER LOW OVER THE UPPER MIDWEST COULD BRING SHOWERS EARLY
TO MIDWEEK. WE VERY STRONGLY CONSIDERED ADDING POPS FOR RAIN FOR
THAT TIME FRAME GIVEN OVERALL GUIDANCE TRENDS. HOWEVER AT THIS POINT
TO PRESERVE CONTINUITY WITH OUR PREVIOUS EXTENDED RANGE FCST AND
AFTER COLLAB WITH SURROUNDING OFFICES WE WILL KEEP THE FCST DRY FOR
NOW. HOWEVER FUTURE SHIFTS MAY NEED TO STRONGLY CONSIDER ADDING POPS
EARLY TO MIDWEEK... EVEN THE ECMWF NOW APPEARS TO BE SUGGESTING AN
UPPER LOW COULD DRIFT IN FROM THE WNW IN THAT TIME FRAME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Sep 6, 12:15 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT WED SEP 6 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1215 PM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MICHIGAN. THE PROBABILITY OF STORMS IS QUITE SMALL.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. BRIEF HEAVY RAIN...CLOUD TO
GROUND LIGHTNING STRIKES AND PEA SIZE HAIL WOULD BE THE MAIN
THREATS. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TOWARD
ONE HALF TO THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET ON THURSDAY NIGHT
AS WINDS INCREASE OUT OF THE SOUTHWEST. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT
DROPS SOUTH FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE DUKE

In the hours before

Local storm report, Sep 6, 4:34 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT WED SEP 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             HOLTON                  43.42N 86.08W
09/06/2006  M0.88 INCH       MUSKEGON           MI   BROADCAST MEDIA

0300 PM     HAIL             6 W GRANT               43.33N 85.93W
09/06/2006  E0.75 INCH       NEWAYGO            MI   BROADCAST MEDIA

0357 PM     HAIL             5 N STANWOOD            43.65N 85.45W
09/06/2006  E0.75 INCH       MECOSTA            MI   LAW ENFORCEMENT

0425 PM     HAIL             MORLEY                  43.49N 85.45W
09/06/2006  E1.00 INCH       MECOSTA            MI   BROADCAST MEDIA

&&

LAURENS
Local storm report, Sep 6, 5:07 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT WED SEP 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 S KENTWOOD            42.87N 85.59W
09/06/2006  M0.75 INCH       KENT               MI   NWS EMPLOYEE

0501 PM     HAIL             IONIA                   42.99N 85.06W
09/06/2006  M0.75 INCH       IONIA              MI   BROADCAST MEDIA

&&

LAURENS
Local storm report, Sep 6, 5:14 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT WED SEP 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             BYRON CENTER            42.81N 85.72W
09/06/2006  E1.00 INCH       KENT               MI   PUBLIC

&&

LAURENS
Local storm report, Sep 6, 6:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT WED SEP 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 W FREMONT             43.46N 86.03W
09/06/2006  E0.75 INCH       NEWAYGO            MI   PUBLIC

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:11 PM EDTSevere Thunderstorm WarningGRRMuskegon49 min
Sep 6, 2:37 PM EDTSevere Thunderstorm WarningGRROceana21 min
Sep 6, 3:54 PM EDTSevere Thunderstorm WarningGRRMecosta36 min
Sep 6, 4:27 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm33 min
Sep 6, 4:55 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Sep 6, 5:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent41 min
Sep 6, 5:28 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia17 min
Sep 6, 5:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.